March 20, 2018
My pain specialist does not necessarily believe in Imitrex rebound migraines. But I read all the rebound symptoms and they're talking about me. I've been on daily Imitrex for at least 15 years. Anyone else had Imitrex rebounding and what did you use to break the cycle/taper off the Imitrex? Prednisone 6-day packs no longer work for me. Thank you.
Nancy Harris Bonk37
March 21, 2018
Thank you for your question. I'm sorry you are having a rough time. It is possible to have rebound from pain relievers and/or triptans. Seeing as you've been taking them for so long, it's certainly possible. Stopping rebound means discontinuing the offending medication, in this case Imitrex. Let me share these articles are rebound with you that may help; https://migraine.com/living-migraine/stop-rebound-headaches/.
I'd also like to mention pain management may not be the best solution for migraine disease. I would encourage you to seek out the expertise of a true migraine/headache disorder expert. These doctors are board certified in headache medicine, which is different than being certified in neurology. I'm currently seeing my 5th true expert and finally may be getting somewhere! When you get a moment take a look at these articles about how these doctors are different and how to find one; http://migraine.com/blog/how-are-migraine-specialists-different/ and https://migraine.com/blog/really-find-headache-specialist/.
I hope this helps!
May 18, 2018
I find that imitrex gives me rebound headaches also. I find it is still the most effective medication to deal with my worst migraines and during an episode I prefer to find relief first and deal with tomorrow later. My approach has been to use elitriptan for the rebound as it does not rebound as much. Sorry to hear prednisone no longer works because it helps too. I also find that I need to switch medication to help regain their effectiveness.
There have been many migraine/pain specialist that each seem to have an approach that works for them. I just keep trying different specialists while under the care of my family doctor and over the years have collected many approaches to help me cope with the daily pain.
I was in the hospital after what the doctors thought was a stroke (which I think was a particularly bad migraine) when after five days of intravenous medication when I actual awoke without a headache. The world was brighter with more colour and I actually felt wonderful for about two hours. I have mixed feelings about those two hours. It gave me perspective and the realization of what life felt like without pain. Certainly a mixed blessing. Most days it would be better not knowing what I have lost. Some days it is hoping to experience that feeling again.
I find the hardest part of constant pain is keeping the hope going that some day a new medication may come out that eradicates migraines to give me back the wonderful world again. When imitrex first came out it was the first drug that could actually deal with migraines. Before imitrex it was a matter of just dulling the senses and sleep was all there was.
Keep up the fight. Find new approaches. And hope for the future.
Nancy Harris Bonk37
May 20, 2018
Thank you for sharing your thoughts with us!
I hope to hear more from you.
May 29, 2018
I have had chronic migraines for on/off 50years..and then there was Imitrex! It practically gave me back my life. However if my triggers were out of control, I also was getting the migraines back too soon.. at first I ignored my doctors warning of kickback headaches..however..it was true for me.
I now have to stick strictly to the rules of every-other day. Especially for the injection..(which I haven’t seen since Dec.2017)..I can take 2 ..50mg tabs if the first isn’t working in an hour. Then it’s fine. But I cannot touch them for 2days after.
The rebound is a bad migraine too. And it will worsen if you don’t stop the drug for a few days.
Lately I found a magic remedy that is about to be FDA approved I hope.. which is a topical ointment that goes in your mouth.. next to where your optic nerve branches on your cheek on its way to your eye..
the ointment is simply ANTI-INFLAMMATORY...that I put on a swab for 2 mins a day at the top of my gum between my 1-2 molars..just where that nerve comes so close..that by osmosis you relieve the inflammation in the nerve.
I was getting 18-20 migraines a month with 6 powerful prophylactic meds 5 years ago.. in one week, I was down to 2-4 migraines and it has never gone up!
But do you think the Pharma will allow some cheap effective cure be approved? When new drugs are coming out for $5,000 a year? My ointment cost me $60 last year.
October 18, 2018
What is this ointment? Please share! Thank you.
August 14, 2018
I just posted the fact that I started taking an imitrex like medicine 3 weeks ago (Naratriptan). My head has been worse.
I have been reading the insert and find that it can increase headaches, cause stiff neck, leg cramps (I’ve had a few) and is often given with an antidepressant (can affect your mood). There were more side effects but these were the ones I am experiencing.